Alert archive / Kansas / Red Flag Warnings in 2024
Red Flag Warning 7, NWS Topeka, KS
NWS Topeka, KS issued this red flag warning at Oct 16, 2024, 2:03 PM CDT for 23 counties in Kansas. It took effect at Oct 17, 2024, 11:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 16, 2024, 2:03 PM CDT (19:03 UTC)
- In effect from
- Oct 17, 2024, 11:00 AM CDT
- Expired
- Oct 17, 2024, 8:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Topeka, KS
All 23 counties
Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.1 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1697 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
855 WWUS83 KTOP 161903 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 203 PM CDT Wed Oct 16 2024 KSZ008-009-020-021-034-035-171200- /O.UPG.KTOP.FW.A.0003.241017T1600Z-241018T0100Z/ /O.NEW.KTOP.FW.W.0007.241017T1600Z-241018T0100Z/ /O.CON.KTOP.FW.W.0006.000000T0000Z-241017T0000Z/ Republic-Washington-Cloud-Clay-Ottawa-Dickinson- 203 PM CDT Wed Oct 16 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR GUSTY WINDS, LOW HUMIDITY AND DRY FUELS FOR FIRE WEATHER ZONES 008, 020, 034, 009, 021, 035. ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM CDT THURSDAY FOR GUSTY WINDS, LOW HUMIDITY, AND DRY FUELS FOR FIRE WEATHER ZONES 008, 020, 034, 009, 021, 035. The National Weather Service in Topeka has issued a Red Flag Warning for gusty winds, low humidity, and dry fuels, which is in effect from 11 AM to 8 PM CDT Thursday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire Weather Zone 008 Republic, Fire Weather Zone 009 Washington, Fire Weather Zone 020 Cloud, Fire Weather Zone 021 Clay, Fire Weather Zone 034 Ottawa and Fire Weather Zone 035 Dickinson. * TIMING... through 7 PM Today. 11 AM through 8 PM Thursday. * WIND...South winds 16-21 mph with gusts to 30 mph this afternoon. South to southwest winds sustained between 20-30 mph with gusts to 40 mph forecast for Thursday afternoon * HUMIDITY...15-20 percent this afternoon, 19-25 percent Thursday afternoon * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ KSZ010>012-022>024-026-036>040-054>056-058-059-171200- /O.UPG.KTOP.FW.A.0003.241017T1600Z-241018T0100Z/ /O.NEW.KTOP.FW.W.0007.241017T1600Z-241018T0100Z/ Marshall-Nemaha-Brown-Riley-Pottawatomie-Jackson-Jefferson-Geary- Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey- Anderson- 203 PM CDT Wed Oct 16 2024 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM CDT THURSDAY FOR GUSTY WINDS, LOW HUMIDITY, AND DRY FUELS FOR FIRE WEATHER ZONES 026, 035, 036, 037, 038, 039, 040, 054, 055, 056, 058, AND 059... The National Weather Service in Topeka has issued a Red Flag Warning for gusty winds, low humidity, and dry fuels, which is in effect from 11 AM to 8 PM CDT Thursday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire Weather Zone 010 Marshall, Fire Weather Zone 011 Nemaha, Fire Weather Zone 012 Brown, Fire Weather Zone 022 Riley, Fire Weather Zone 023 Pottawatomie, Fire Weather Zone 024 Jackson, Fire Weather Zone 026 Jefferson, Fire Weather Zone 036 Geary, Fire Weather Zone 037 Morris, Fire Weather Zone 038 Wabaunsee, Fire Weather Zone 039 Shawnee, Fire Weather Zone 040 Douglas, Fire Weather Zone 054 Lyon, Fire Weather Zone 055 Osage, Fire Weather Zone 056 Franklin, Fire Weather Zone 058 Coffey and Fire Weather Zone 059 Anderson. * TIMING... 11 AM through 8 PM Thursday * WIND...South/southwest winds sustained between 20-30 mph with gusts to 40 mph * HUMIDITY...19-25 percent * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
4 follow-up statements
187 WWUS83 KTOP 162343 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 643 PM CDT Wed Oct 16 2024 KSZ008-009-020-021-034-035-171000- /O.EXP.KTOP.FW.W.0006.000000T0000Z-241017T0000Z/ /O.CON.KTOP.FW.W.0007.241017T1600Z-241018T0100Z/ Republic-Washington-Cloud-Clay-Ottawa-Dickinson- 643 PM CDT Wed Oct 16 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM CDT THURSDAY FOR STRONG WINDS, LOW HUMIDITY AND DRY FUELS FOR FIRE WEATHER ZONES 008, 009, 020, 021, 034, AND 035... ...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR FIRE WEATHER ZONES 008, 009, 020, 021, 034, AND 035... * AFFECTED AREA...FIRE WEATHER ZONES 008, 009, 020, 021, 034, AND 035, or north central Kansas. * TIMING...11 AM through 8 PM Thursday. * WIND...South to southwest winds sustained between 20-30 mph with gusts to 40 mph are forecast for Thursday. * HUMIDITY...19-25 percent Thursday afternoon. * IMPACTS...Any fires that develop will likely spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. All outdoor burning and any activity that could cause a spark should be avoided Thursday. && $$ KSZ010>012-022>024-026-036>040-054>056-058-059-171000- /O.CON.KTOP.FW.W.0007.241017T1600Z-241018T0100Z/ Marshall-Nemaha-Brown-Riley-Pottawatomie-Jackson-Jefferson-Geary- Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey- Anderson- 643 PM CDT Wed Oct 16 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM CDT THURSDAY FOR STRONG WINDS, LOW HUMIDITY, AND DRY FUELS FOR FIRE WEATHER ZONES 010, 011, 012, 022, 023, 024, 026, 036, 037, 038, 039, 040, 054, 055, 056, 058, AND 059... * AFFECTED AREA...Fire Weather Zone 010, 011, 012, 022, 023, 024, 026, 036, 037, 038, 039, 040, 054, 055, 056, 058, AND 059, or northeast and east central Kansas. * TIMING... 11 AM through 8 PM Thursday. * WIND...South to southwest winds sustained between 20-30 mph with gusts to 40 mph * HUMIDITY...19-25 percent * IMPACTS...Any fires that develop will likely spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. All outdoor burning and any activity that could cause a spark should be avoided Thursday. && $$
608 WWUS83 KTOP 170819 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 319 AM CDT Thu Oct 17 2024 KSZ008>012-020>024-026-034>040-054>056-058-059-172100- /O.CON.KTOP.FW.W.0007.241017T1600Z-241018T0100Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 319 AM CDT Thu Oct 17 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CDT THIS EVENING FOR STRONG WINDS, LOW HUMIDITY, AND DRY FUELS FOR FIRE WEATHER ZONES 008, 009, 010, 011, 012, 020, 021, 022, 023, 024, 026, 034, 035, 036, 037, 038, 039, 040, 054, 055, 056, 058, AND 059... * AFFECTED AREA...all of northeast, east central, and north central Kansas. * TIMING...11 AM through 8 PM this evening. * WIND...South to south-southwest winds, sustained between 20-30 mph with gusts 30 to 40 mph. * HUMIDITY...19-25 percent during the afternoon. * IMPACTS...Any fires that develop will likely spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. All outdoor burning and any activity that could cause a spark should be avoided today. && $$
655 WWUS83 KTOP 171936 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 236 PM CDT Thu Oct 17 2024 KSZ008>012-020>024-026-034>040-054>056-058-059-180100- /O.CON.KTOP.FW.W.0007.000000T0000Z-241018T0100Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 236 PM CDT Thu Oct 17 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR STRONG WINDS, LOW HUMIDITY, AND DRY FUELS FOR FIRE WEATHER ZONES 008, 009, 010, 011, 012, 020, 021, 022, 023, 024, 026, 034, 035, 036, 037, 038, 039, 040, 054, 055, 056, 058, AND 059... * AFFECTED AREA...all of northeast, east central, and north central Kansas. * TIMING...11 AM through 8 PM this evening. * WIND...South to south-southwest winds, sustained between 20-30 mph with gusts 30 to 40 mph. * HUMIDITY...19-25 percent during the afternoon. * IMPACTS...Any fires that develop will likely spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. All outdoor burning and any activity that could cause a spark should be avoided today. && $$
161 WWUS83 KTOP 180033 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 733 PM CDT Thu Oct 17 2024 KSZ008>012-020>024-026-034>040-054>056-058-059-180145- /O.EXP.KTOP.FW.W.0007.000000T0000Z-241018T0100Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 733 PM CDT Thu Oct 17 2024 ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR FIRE WEATHER ZONES 008, 009, 010, 011, 012, 020, 021, 022, 023, 024, 026, 034, 035, 036, 037, 038, 039, 040, 054, 055, 056, 058, AND 059... While south winds will remain gusty overnight, they should not be as strong as earlier in the day. At the same time, relative humidity will recover to between 45 and 60 percent. So the Red Flag warning will be allowed to expire at 8 pm. $$ Wolters
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Oct 16, 12:40 PM CDT, 1 hour 23 minutes earlier. Its key messages:
- High to extreme Fire weather conditions present today through through Friday. Burning will not be advised as gusty winds and low relative humidities could lead to erratic fire behavior.
- Above average temperatures continue through the extended forecast with highs in the 70s.
- Dry conditions persist until Saturday and again Monday when portions of the area could see some much needed rainfall.
Area forecast discussion, Oct 16, 12:40 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1240 PM CDT Wed Oct 16 2024 .KEY MESSAGES... - High to extreme Fire weather conditions present today through through Friday. Burning will not be advised as gusty winds and low relative humidities could lead to erratic fire behavior. - Above average temperatures continue through the extended forecast with highs in the 70s. - Dry conditions persist until Saturday and again Monday when portions of the area could see some much needed rainfall. && .UPDATE... Issued at 1003 AM CDT Wed Oct 16 2024 Added Washington, Clay, and Dickinson Counties to the red flag warning for Today from 11 AM until 7 PM. Updated the fire weather discussion section. && .DISCUSSION... Issued at 251 AM CDT Wed Oct 16 2024 A surface high pressure ridge was building southward across central and eastern Kansas at 07Z. Skies remain clear with winds calm at most locations. Temperatures had dropped to near or below freezing across parts of the forecast area. Expect temperatures to continue to cool to below freezing this morning and will continue with the Freeze Warning through 9 AM. The surface high moves off to the east today with surface low trough deepening in the Western high Plains, increasing the pressure gradient across western into central and north central Kansas this afternoon. Southerly winds could gust to around 30 mph this afternoon for areas near and west of US 81. A warm advection pattern along with an increasing pressure gradient expanding eastward into eastern Kansas on Thursday will increase temperatures back into the 70s and bring windy conditions to the entire area with gusts near 40 mph possible in central Kansas. The tight pressure gradient continues into Friday as a mid and upper level trough moves into the Rockies. Moisture return increases Friday ahead of the trough in western and central Kansas. Elevated fire weather conditions are expected today and into Friday, see fire weather section below for details. Small precipitation chances of 15 to 20 percent are possible late Friday night into Saturday for north central Kansas, then increase again, 40-60%, later Sunday night into Monday as the mid level trough ejects northeast into the central Plains. Temperatures remain in the 70s through much of the medium range period with lows in the 40s and 50s. A dry west/northwest flow aloft expected Tuesday through the end of the week. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 1236 PM CDT Wed Oct 16 2024 Expect VFR conditions for the next 24 hours. Southerly surface winds will decrease under 10 KTS near sunset. A south- southwesterly low-level jet at 1300 feet will increase to 45 KTS by 10Z. This will cause low-level wind shear from 10Z through 14Z at the terminals. After 14Z surface winds will increase to 13-18 KTS with gusts of 23-30 KTS. && .FIRE WEATHER... Issued at 1005 AM CDT Wed Oct 16 2024 The western portions of Washington, Clay and Dickinson counties will see wind speeds increase to 15-20 MPH with gusts of 25-30 MPH during the mid and late afternoon hours. Minimum RHs will be in the 15-18 percent range during peak heating. Therefore, Washington, Clay, and Dickinson Counties were added to the Red Flag warning from 1 PM until 7 PM Thursday. The remainder of the forecast discussion remains on track. For today, areas in north-central Kansas will see the best chances for very high and extreme fire danger with sustained winds between 16-20 mph and gusts to 30 mph. Very dry air behind the surface high will lead to minimum RH values reaching 15-20 percent by peak heating hours. Humidities do not recover above 40 percent until 9 pm to 10 pm this evening. Will issue a Red Flag Warning for this afternoon for Republic, Cloud and Ottawa Counties where combination of dry fuels, low RH and strongest winds are expected. Thursday, as mentioned above the pressure gradient tightens and overspreads all of the area with dry and clear conditions expected for the afternoon. Sustained winds between 20-30 mph and gusts to 40 mph can be expected with the higher end of ranges expected in central Kansas. Humidities by the afternoon should again approach 20 to 25 percent range with RH recovery above 40 percent by 10 pm Thursday evening. A Fire Weather Watch has been expanded for all of north central, northeast and east central Kansas for Thursday afternoon. Friday, low level moisture increases through the day and afternoon RH is forecast to be in the 25 to 30 percent range. Winds gusts to 25mph or high are possible leading to elevated fire danger once again. && .TOP WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 7 PM CDT this evening for KSZ008-KSZ009- KSZ020-KSZ021-KSZ034-KSZ035. Fire Weather Watch from Thursday morning through Thursday evening for KSZ008-KSZ009-KSZ010-KSZ011-KSZ012-KSZ020-KSZ021- KSZ022-KSZ023-KSZ024-KSZ026-KSZ034-KSZ035-KSZ036-KSZ037-KSZ038- KSZ039-KSZ040-KSZ054-KSZ055-KSZ056-KSZ058-KSZ059. && UPDATE...Gargan DISCUSSION...53 AVIATION...Gargan FIRE WEATHER...Gargan/53
Hazardous weather outlook, Oct 16, 10:08 AM CDT, 3 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 1008 AM CDT Wed Oct 16 2024 KSZ010>012-022>024-026-036>040-054>056-058-059-171515- Marshall-Nemaha-Brown-Riley-Pottawatomie-Jackson-Jefferson-Geary- Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 1008 AM CDT Wed Oct 16 2024 ...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING... This Hazardous Weather Outlook is for east central Kansas and northeast Kansas. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A Fire Weather Watch is in effect from 11 AM Thursday until 8 PM. Low Relative humidities, winds gusting to 40 mph and dry fuels will lead to extreme and erratic fire behavior. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf KSZ008-009-020-021-034-035-171515- Republic-Washington-Cloud-Clay-Ottawa-Dickinson- 1008 AM CDT Wed Oct 16 2024 ...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING... ...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING... This Hazardous Weather Outlook is for central Kansas and north central Kansas. .DAY ONE...Today and tonight. A Red Flag Warning is in effect from 1 PM to 7 PM today. Low Relative humidities, winds gusting to 30 mph and dry fuels will lead to extreme and erratic fire behavior. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A Fire Weather Watch is in effect from 11 AM Thursday until 8 PM. Low Relative humidities, winds gusting to 40 mph and dry fuels will lead to extreme and erratic fire behavior. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 16, 3:03 AM CDT | Red Flag Warning | TOP | Clay, Cloud, Dickinson, Ottawa, Republic, Washington | 16 hr |
Nearby
Red Flag Warnings in Kansas, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.